Metabolic Syndrome and Hair Loss

Dear Dr. Dean,

Some odd 20 years ago, I took the liberty of becoming “sick” with something that no one knew anything about at the time. So no one believed me. I went to numerous doctors without getting the help I needed. Finally, in 2013, I found a doctor who believed me and diagnosed me with “metabolic syndrome X”. But by then, of course, it was bad.

I have now tried Galvus [vildagliptin, a DPP4 inhibitor], Januvia [another DPP4 inhibitor], and Victoza [a GLP-1 agonist]. I am currently on Metformin, and could possibly next be on Bydureon [another GLP-1 agonist] or Lyxumia [lixisenatide—yet another GLP-1 agonist]. I am feeling so much better, but the thing is, when I stop the treatment, it sort of “comes back again.”

My question is: will I ever be completely cured of this?

I also take BHRT/HRT [bio-identical hormone replacement therapy]: [Canadian] Erfa natural thyroid, Pregnenolone, Oestrogel [estradiol], Primolut [a strong progestogen—i.e, a synthetic progesterone], Progynova [estradiol valerate (estra-1,3,5(10)-triene-3, and 17beta-diol 17-valerate)], Androcure [Cyproterone acetate (CPA), a synthetic steroidal antiandrogen, progestin, and antigonadotropin, primarily used in the treatment of androgen-related conditions by virtue of its ability to suppress androgenic activity in the body by acting as an androgen receptor blocker, and by suppressing androgen biosynthesis. CPA also has progestogenic effects], Desmopressin [anti-diuretic hormone], Utrogestan [progesterone], Finasteride, MZS, Vitamin D3 and alpha-lipoic acid.

I keep losing my hair. It’s extremely greasy, and has very quickly changed color. I have pimples and spots all over my body, and frequently on my face, and they leave horrible scars! What else can I possibly do to avoid this??

Thank you for your excellent answers!

R., [Pensicola FL area]

Dear Ms. R.,

Whew! With all due respect, you appear to be on a mind-blowing concoction of hormones—both natural and synthetic–that may be causing your symptoms. Readers may not be familiar with the names of all of the drugs you mentioned, as many of them are not available in the U.S. Consequently, I’ve included a description of each of them in brackets.

Also, I’m not sure how old you are, nor what your hormone levels or symptoms were “pre-treatment,” nor how long you have been on any of this stuff.

I will assume, however, that you are peri- or post-menopausal in years. With regard to the hormonal stew that you are taking, consider that you are taking two forms of estrogen (Oestrogel and Progynova), four forms of progestin/progesterone (Primolut, Androcure, Utrogestan, and pregnenolone [which converts to progesterone and DHEA]. The progestins are synthetic forms of progesterone, which cause a number of symptoms that are often relieved by taking the natural form of progesterone. I don’t understand why you are mixing these all up.

In addition, you are on a combination of “anti-androgens” (Androcure and Finasteride [a 5-alpha-reductase inhibitor]—which reduce the effect of testosterone). I’m not sure what this witch’s brew is doing to you?

With regard to your question about whether you will ever be cured of “metabolic syndrome,” the answer is unfortunately, No, although we can effectively control it. Please read some of my articles about the Neuroendocrine Theory of Aging, on my website: warddeanmd.com. Professor Vladimir Dilman predicted this condition (metabolic syndrome) long before it was ever “officially” named. He referred to it as “the metabolic pattern of aging,” characterized by the tendency for us all to develop the signs of metabolic syndrome to some degree or other, which include insulin resistance, hyperinsulinemia, obesity, hypertension, and coronary artery disease.

Dilman also proposed that the condition could be prevented by Metformin, or other anti-diabetes treatments (other than insulin or the sulfonylurea drugs).

Consequently, you should continue your use of Metformin—and perhaps add other anti-diabetic drugs such as the GLP-1 agonists, or alpha-glucosidase inhibitors Acarbose or Glycoset. You said that you had “tried” several DPP-4 inhibitors (Galvus and Januvia) and Victoza. The DPP-4 inhibitors are expensive and don’t work very well. Victoza is a great GLP-1 agonist, and is often added to Metformin. I don’t understand why you are considering ByDureon or Lyxumia, as they are in the same class as Victoza, but are not quite as effective.

Also, I am puzzled that you have not tried (nor do you appear to be taking) Acarbose, the most widely sold anti-diabetic drug in China. Acarbose is a starch-blocker, that blocks the digestion of complex carbohydrates and their conversion into glucose. I recommend adding Acarbose to your Metformin, and resuming Victoza. This combination will restore your insulin receptor sensitivity, reduce your exposure to glucose, help you maintain normal weight, and have a number of other metabolic benefits that will alleviate/eliminate your “metabolic syndrome,” and will not cause hypoglycemia.

I’m puzzled as to how you came to take such a mélange of pharmaceuticals? If they were recommended by your physician, frankly, I’d find a new doctor—and if you self-prescribed them, I would find a doctor.

Ward Dean, MD

P.S. Keep taking your thyroid, MZS, Vitamin D3 and alpha-lipoic acid.

Featured Product

FREE Subscription

  • You're just getting started! We have published thousands of scientific health articles. Stay updated and maintain your health.

    It's free to your e-mail inbox and you can unsubscribe at any time.
    Loading Indicator